California, 2024

Flash Flood and Flood in California, July 14, 2024

July 14, 2024 · NWS SGX · 3 events in 2 counties and zones

Thunderstorms occurred in mid July with monsoonal flow. A few thunderstorms produced very heavy rainfall on July 14.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGX wrote it up.

Thunderstorms occurred in mid July with monsoonal flow. A few thunderstorms produced very heavy rainfall on July 14.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before the first event at Jul 14, 12:57 PM PST, 3 minutes earlier.

Area forecast discussion, Jul 14, 12:57 PM PST, 3 minutes before
Area Forecast Discussion
National Weather Service San Diego CA
157 PM PDT Sun Jul 14 2024

.SYNOPSIS...
Monsoon moisture remains in place across southern California
while it remains seasonably hot in the deserts. Thunderstorms
will occur over the mountains and drift north into the deserts
today and then less coverage on Monday. Drying will occur for
mid-week with slightly warmer temperatures. Monsoon moisture may
return late next week. Night and morning low clouds will continue
for the coastal areas into the far western valleys.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

Widely scattered thunderstorms have formed in the moisture in
place over Socal, confined to the favored terrain where upslope
heating and sea breeze winds are merging. A couple cells have
been very strong, with hail, heavy rain and frequent lightning.
The steering flow is southerly so this is pushing cells off
the ridges into the northern Coachella Valley and the High
Desert. Activity should quickly fade after 6 pm but moisture
remains in place over the region and dewpoints are in the 70s
across the Coachella Valley.

The surface based thunderstorms will be wet with local heavy rain
but a lot of lightning in high CAPE so the very dry fuels from
the 2 week heat waves makes for potential starts which may be
affected by erratic winds. We will keep the red flag warning in
place for consistency given the sensitive fuels and potential
strong outflow winds. However, we do have potential for isolated
flash flooding in the strongest cells anchored over the mountains
today with timing of the sea breeze moving inland with the maximum
heating and upslope flow in the terrain. High moisture levels are
near 1.5 inches at the border and taper to 1.2 inches over the
eastern San Gabriel mountains. Moisture layer is the typical 700
to 500 mb mid level region.

Palm Springs ended its 110F or higher streak at 22 consecutive
days with a high of 109F yesterday which is expected similar
today before getting back to near 115F for mid week.

The drying is delayed but appears to occur on Tuesday and this
also results in a warm trend for mid week especially inland.
High temperatures back to near critical levels in the deserts
with areas of major heatrisk developing, maxes near 115F.

&&

.AVIATION...
142015Z...Coast/Valleys... VFR will dominate the area west of the
mountains through the rest of the daylight hours. The marine layer
with areas of low clouds expected to move inland 02-06Z Mon. Bases
are expected to be at 700-1200 ft MSL. Clearing Monday is expected
to be along similar timing to this morning with most coastal
locations seeing an improvement in ceiling coverage and height 16-
18Z Mon

Mountains/Deserts...Peak heating and combined with abundant moisture
aloft is allowing for scattered thunderstorms across the mountains
and adjacent deserts of San Diego, Riverside, and San Bernardino
Counties. Convective activity will likely remain over and east of
the mountains, and is expected to decrease around sunset. Strong
UDDFS and local sfc gusts to 40 kt expected where storms develop.
Local smoke will occur in the San Gabriel Mountains. Otherwise,
unrestricted VIS and generally SCT clouds at/above 12000 ft MSL will
prevail through early Mon.

&&

.MARINE...
No hazardous marine conditions are expected through Friday.

&&

.BEACHES...
A Beach Hazard Statement has been issued. For Tuesday Through
Thursday. A SSW swell of 3 ft/18-19 sec/210 deg will impact mainly
Orange County and Northern San Diego County beaches Tuesday through
Thursday. The period will gradually decrease to 15 sec by Thursday.
This will bring elevated surf (sets to 6-7 feet) and high risk of
dangerous rip currents to south-facing beaches.

&&

.FIRE WEATHER...
Surface based thunderstorms this afternoon continuing along the
spine of mountains from San Diego county and Mexico border north
into the San Gabriel and San Bernardino mountains as well as high
deserts. These storms will be wet with local heavy rain but a lot
of cloud to ground lightning so the very dry fuels from the 2 week
heat waves makes for potential starts which may be affected by
erratic winds. We will keep the red flag warning in place for
consistency given the sensitive fuels and potential strong outflow
winds. Storms further north will have less rainfall as the main
moisture source is closer to the Mexico border and tapers to the
north and potential for desert foothills lightning. Limited
activity tonight but moisture lingers on Monday for similar
isolated convection along the higher terrain, moving south to
north.

&&

.SKYWARN...
Skywarn activation is not requested. However weather spotters are
encouraged to report significant weather conditions

&&

.MARINE...
No hazardous marine conditions are expected through Friday.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...
CA...Beach Hazards Statement from Tuesday morning through Thursday
     evening for Orange County Coastal Areas-San Diego County
     Coastal Areas.

     Red Flag Warning until 9 PM PDT this evening for Riverside
     County Mountains-Including The San Jacinto Ranger District
     Of The San Bernardino National Forest-San Bernardino County
     Mountains-Including The Mountain Top And Front Country
     Ranger Districts Of The San Bernardino National Forest-San
     Gorgonio Pass Near Banning-Victor Valley  -Apple Valley  -
     Lucerne Valley  -Johnson Valley.

     Excessive Heat Warning until 9 PM PDT this evening for Coachella
     Valley-San Diego County Deserts.

PZ...None.

&&

PUBLIC...Tardy
AVIATION/MARINE...Suk

In the hours before

Special weather statement, Jul 14, 12:19 PM PST, 41 minutes before
Special Weather Statement
National Weather Service San Diego CA
119 PM PDT Sun Jul 14 2024

CAZ060-142100-
Apple and Lucerne Valleys CA-
119 PM PDT Sun Jul 14 2024

...A STRONG THUNDERSTORM WILL IMPACT SAN BERNARDINO COUNTY THROUGH
200 PM PDT...

At 119 PM PDT, Doppler radar was tracking a strong thunderstorm near
Johnson Valley, or 16 miles northeast of Big Bear City, moving north
at 15 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Johnson Valley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3466 11651 3461 11651 3460 11647 3456 11647
      3456 11646 3453 11646 3453 11644 3433 11654
      3438 11675 3470 11670
TIME...MOT...LOC 2019Z 195DEG 12KT 3443 11663

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

Zuber

The radar

The Santa Ana Mts radar (KSOX), 94 km away, was scanning. The volume nearest the first event began at 20:58 UTC.

Open the radar archive at this moment

Event by event

1 flood, 1 hail, 1 flash flood. Local standard time, as filed.

Flood, San Bernardino

When
July 14, 1:00 PM PST to 8:00 PM PST
Where
San Bernardino County, 6.93 mi SSE of Baldwin Lake to 1.77 mi SE of Sugarloaf
Cause
Heavy Rain
Property damage
$10,000
Reported by
Department of Highways
Coordinates
34.190, -116.717

Thunderstorms produced 1 to 2 inches in rain in about 2 hours. 1.11 inches between 3 and 4 pm PDT on July 14. Mud and rock debris flow affect State Route 38 near Onyx Peak reported at 630 pm PDT. Baldwin Lake weather station report 1.06 inches in 90 minutes at 345 pm July 14.

Hail, Riverside

When
July 14, 3:30 PM PST to 4:15 PM PST
Where
Riverside County, 1.38 mi WSW of Palm Desert to 1.3 mi SW of Palm Desert
Measured
1 in hail
Property damage
$20,000
Reported by
Public
Coordinates
33.710, -116.401

Video of large hail landing in a homeowners pool. Estimate 1 inch or quarter size.

Flash Flood, Riverside

When
July 14, 3:45 PM PST to 5:00 PM PST
Where
Riverside County, 0.75 mi SSE of Rancho Mirage to 1.61 mi SSW of Palm Desert
Cause
Heavy Rain
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
33.720, -116.416

Calle de Los Campesinos road was partially washed out. 1 inch of rain and large hail occurred in about 60 minutes. This location is just west of State Route 74 in Palm Desert.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2024Every state in 2024This day in weather historyWarnings in California, July 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-30. Each event’s entry at NCEI: 1206985, 1206987, 1206986.